Thunderstorm Wind, Oneida
- When
- July 27, 4:35 PM CST to 4:40 PM CST
- Where
- Oneida County, Minocqua
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.867, -89.700
Thunderstorms developed into a line as they entered a very unstable airmass over northern Wisconsin. These storms produced strong winds that downed numerous trees and power lines as they passed through north central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed into a line as they entered a very unstable airmass over northern Wisconsin. These storms produced strong winds that downed numerous trees and power lines as they passed through north central Wisconsin. Heavy rains and large hail were also reported with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 1:15 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 215 PM CDT SAT JUL 27 2002 FORECAST FOCUS ON SEVERE POTENTIAL TONIGHT AND SUNDAY. CURRENT CONVECTION OUT TO THE WEST IS EXPECTED TO MOVE INTO THE CWA THIS EVENING AS THE 500 MB VORT MAX CONTINUES IT EASTWARD PROGRESS. CONVECTION WILL HAVE VERY UNSTABLE AIR TO WORK WITH AS CAPES SOAR TO NEAR 2000 J/KG AND HELICITY VALUES RISE TO 200 TO 250 WITH A SOUTH SURFACE WIND AND 30 KT WESTERLY WIND AT 800 MB. DO NOT EXPECT STORMS TO BE BIG HAIL PRODUCERS WITH FREEZING LEVELS AT ABOUT 14K FEET BUT EXPECT MORE OF A DAMAGING WIND SITUATION...ESPECIALLY IS STORMS CONTINUE TO FORM INTO A LINE OUT TO THE WEST. MAY BRING PRECIPITATION CHANCES UP IN THE WEST DEPENDING ON HOW CLOSE CONVECTION IS TO THE CWA AND HOW WELL IT HOLDS TOGETHER. WE REMAIN IN A WARM UNSTABLE AIRMASS FOR SUNDAY. HOWEVER SEVERE THREAT DOES NOT APPEAR TO BE OVER OUR CWA. OUR CAPES LOOK LIKE THEY WILL STRUGGLE TO GET TO 1000 J/KG WITH BARELY ANY HELICITY AS THE COLUMN IS FAIRLY UNIDIRECTIONAL. MOST UNSTABLE AIR APPEARS TO BE TO OUR SOUTH AS CAPES ARE ALMOST 4000 J/KG. AN OUTFLOW BOUNDARY FROM TONIGHTS CONVECTION MAY BE PRESENT TO SET OFF CONVECTION. BEST CHANCE FOR PRECIPITATION AND SEVERE APPEARS TO BE ON SUNDAY NIGHT AS THE COLD FRONT APPROACHES FROM THE WEST WITH A POSSIBLE MCS AHEAD OF THE FRONT. THE FRONT AND THE LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CWA BY MONDAY MORNING WITH MOST OF THE PRECIPITATION MOVING TO THE EAST BY THE AFTERNOON HOURS. THE LOW MOVES WELL TO OUR EAST MONDAY EVENING WITH QUIET WEATHER EXPECTED MONDAY NIGHT. A RIDGE OF HIGH PRESSURE WILL KEEP THE WEATHER QUIET ON TUESDAY...BUT SOUTHWEST WINDS WILL MEAN TEMPERATURES WILL STILL BE IN THE 80S. FOR THE EXTENDED...THE RIDGE OF HIGH PRESSURE WILL CONTINUE TO KEEP US DRY ON WENDESDAY. HOWEVER A DEVELOPING COLD FRONT WILL MOVE INTO THE STATE ON THURSDAY BRINGING SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD MOVE THROUGH THE AREA BY FRIDAY MORNING WITH COOLER TEMPERATURES AND QUIET WEATHER BEHIND THE FRONT. A RIDGE OF HIGH PRESSURE WILL BUILD IN ON SATURDAY WITH A COOL NORTHEAST WIND PREVENTING TEMPERATURES FROM GETTING OUT OF THE 70S. .GRB...NONE. KURIMSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT SAT JUL 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND TONIGHT...AND AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT. THE GREATEST RISK WILL BE SOUTH OF A LINE FROM WAUSAU TO GREEN BAY TO KEWAUNEE...AND OCCUR BETWEEN 3:00 PM AND MIDNIGHT TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTHEAST MINNESOTA AND WEST-CENTRAL WISCONSIN DURING THE MIDDLE AFTERNOON. THE STORMS SHOULD BECOME MORE WIDESPREAD AS THEY PUSH EAST DURING THE LATE AFTERNOON AND EVENING. THE FIRST STORMS THAT AFFECT THE AREA WILL LIKELY PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. ATMOSPHERIC CONDITIONS OVER CENTRAL AND EAST-CENTRAL WISCONSIN ARE ALSO EXPECTED TO BE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES WITH A FEW OF THE STORMS. ONCE THE STORMS BECOME MORE WIDESPREAD...THE RISK OF LARGE HAIL AND TORNADOES WILL DECREASE AND THE RISK OF WIDESPREAD DAMAGING WINDS WILL INCREASE. THE STORMS WILL PUSH OUT OF THE AREA DURING THE NIGHT. A HOT AND HUMID DAY IS EXPECTED SUNDAY. AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA WILL NEAR OR EXCEED 90 DEGREES. GIVEN THE HIGH HUMIDITY...HEAT INDICES DURING THE AFTERNOON COULD EXCEED 100. THE HEAT AND HUMIDITY WILL LIKELY GENERATE ANOTHER ROUND OF STORMS SUNDAY AFTERNOON OR SUNDAY NIGHT. SOME OF THOSE STORMS COULD ALSO BE SEVERE. EVERYONE IS URGE TO CLOSELY MONITOR LATER FORECASTS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SPOTTER ACTIVATION IS LIKELY TO BE NECESSARY THIS AFTERNOON THROUGH EARLY TONIGHT. ACTIVATION MAY ALSO BE NECESSARY SUNDAY AFTERNOON OR SUNDAY NIGHT. THIS OUTLOOK WILL BE UPDATED AT NOON. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SAT JUL 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT...AND AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT. THE GREATEST RISK TODAY WILL BE SOUTH OF A LINE FROM MERRILL TO GREEN BAY TO KEWAUNEE...AND OCCUR BETWEEN 3:00 PM AND MIDNIGHT TONIGHT. SEVERE THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CENTRAL MINNESOTA AHEAD OF A STRONG UPPER LEVEL DISTURBANCE. THESE STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THEY PUSH EAST DURING THE LATE AFTERNOON AND EVENING. THE FIRST STORMS THAT AFFECT THE AREA WILL LIKELY PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. ATMOSPHERIC CONDITIONS OVER CENTRAL AND EAST CENTRAL WISCONSIN ARE ALSO EXPECTED TO BE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES WITH A FEW OF THE STORMS. ONCE THE STORMS BECOME MORE WIDESPREAD...THE RISK OF LARGE HAIL AND TORNADOES WILL DECREASE AND THE RISK OF WIDESPREAD DAMAGING WINDS WILL INCREASE. THE STORMS WILL PUSH OUT OF THE AREA DURING THE NIGHT. A HOT AND HUMID DAY IS EXPECTED SUNDAY. AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA WILL NEAR OR EXCEED 90 DEGREES. GIVEN THE HIGH HUMIDITY...HEAT INDICES DURING THE AFTERNOON COULD EXCEED 100. THE HEAT AND HUMIDITY WILL LIKELY GENERATE ANOTHER ROUND OF STORMS SUNDAY AFTERNOON OR SUNDAY NIGHT. SOME OF THOSE STORMS COULD ALSO BE SEVERE. EVERYONE IS URGE TO CLOSELY MONITOR LATER FORECASTS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SPOTTER ACTIVATION IS LIKELY TO BE NECESSARY LATER THIS AFTERNOON THROUGH EARLY TONIGHT AND AGAIN SUNDAY AFTERNOON AND NIGHT. TE WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310480, 5310481, 5310482, 5310483, 5310484, 5310485, 5310486.